You might have heard recent reports from High Alert about a particularly dangerous batch of synthetic cannabinoids (synnies) that has sadly been linked to serious harm and a death in Taranaki.

Since the initial High Alert notification on 5 July there has been a second death in the area that is also thought to be linked to synnies. 

This batch, or other particularly dangerous batches, could be present in other regions in New Zealand so anyone using synnies should take extra caution.  

All synnies can cause harm, but some are more dangerous than others. High Alert believes the synnie likely responsible in this case is 4F-MDMB-BICA, which has been linked to a number of deaths overseas and incidents of harm within New Zealand. 

If you have heard of any reports of harm caused by this batch, please let High Alert know through their report unusual effects page, the alert ID is N21/0019. All submissions are anonymous.

If you know someone who uses synnies they might not be aware of these reports, or know how to reduce the risk of harm. So please warn them, and share the information below – your action could save a life.  

See more information about synnies on The Level. 

What are synthetic cannabinoids (synnies)?  
 
Synnies are a group of depressant drugs that work on the cannabinoid system in the brain. They are usually sprayed onto plant material (leafy green/brown plant material) and smoked. 

Some were created to work on similar parts of the brain as cannabis, but the effects are much more dangerous and unpredictable. Some of them are more likely to cause death than others. When mixed with alcohol or other drugs, synnies can have even more unpredictable effects.  

People who use synnies have a high risk of losing consciousness while using – sometimes this means the people around them become accustomed to their passing out, so they don’t seek the help that they need. 

How can you help?  

Talk with your friends and family about drug use. Be curious about what might be going on in their lives. This will help pull it out from under the radar.  

If you know someone who is using synnies, share the following tips:  

  • Use very small amounts and wait for the full effect before choosing to have more. This can reduce the chance of overdosing.  
  • Ensure one person around is not using and knows how to help if needed.  
  • Sit down before using to reduce the chance of injury if the person loses consciousness.  
  • Anytime someone loses consciousness or ‘drops,’ place them in a stable side position and continuously check that they are still breathing.  

Always call 111 if you see anyone who is unconscious, has stopped breathing, is having a seizure, is extremely agitated for longer than 15 minutes, or has chest pain or breathing difficulties for longer than 5 minutes.  

If you or someone you know experiences unusual effects from synnies, you can report them to High Alert.  

For more information: 

The Level: Synthetic Cannabinoids 

High Alert: Cannabinoid harm in Taranaki

For help: 

The Level: Finding Support 

Alcohol Drug Helpline: 0800 787 797, txt 8681 

 

Recent stories

High-minded: how mental health can affect your high

For Mental Health Awareness Week, we talked to Phil Glaser, one of the team behind The Level, about how your state of mind has a bigger impact on your trip than you might think.

Meet Emmaline Pickering-Martin who works with whānau across Aotearoa

For Te Wiki o te Reo Māori, we’re highlighting some of the great work that various kaupapa Māori alcohol and other drug support services do throughout the motu. And we’re asking them what kupu (words) best describe their approach.

Tika, pono & aroha: Kaupapa Māori support in Te Awakairangi

For Te Wiki o te Reo Māori, we’re highlighting some of the great work that various kaupapa Māori alcohol and other drug support services do throughout the motu. And we’re asking them what kupu (words) best describe their approach.